Maine, 2009Flood and High Wind in Maine, August 29 to 30, 2009
August 29 to 30, 2009 · NWS CAR · 5 events in 3 counties and zones
The extratropical remnants of what had been Tropical Storm Danny brought high winds to southern Washington county while tracking along the Maine coast. Charlotte and Eastport.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The extratropical remnants of what had been Tropical Storm Danny brought high winds to southern Washington county while tracking along the Maine coast. The strong winds toppled trees in the towns of Cooper...Wesley...Charlotte and Eastport. Several boats were also torn from their moorings in the harbor at Eastport. The storm also brought heavy rains which led to road flooding in Bar Harbor.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Aug 29, 1:53 PM EST, 7 hours 7 minutes earlier.
Area forecast discussion, Aug 29, 1:53 PM EST, 7 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
253 PM EDT SAT AUG 29 2009
.SYNOPSIS...
LOW PRESSURE CARRYING THE REMNANT MOISTURE FROM TROPICAL STORM
DANNY WILL TRACK FROM THE GULF OF MAINE INTO THE MARITIMES
TONIGHT. A COLD FRONT WILL APPROACH ON SUNDAY AND MOVE THROUGH
SUNDAY NIGHT. HIGH PRESSURE WILL BUILD INTO THE AREA ON MONDAY
AND REMAIN ACROSS THE REGION THROUGH MUCH OF NEXT WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
LOW PRESSURE TRACKING THROUGH THE GULF OF MAINE HAS BEEN PRODUCING
RAINFALL IN CENTRAL AND SOUTHERN AREAS. WEAK RIDGING ACROSS THE
FAR NORTH HAS BEEN STRONG ENOUGH TO MAINTAIN DRY WEATHER OVER
NORTHERN AREAS. A BIT OF LIGHT RAIN MAY REACH NORTHERN AREAS EARLY
TONIGHT. OTHERWISE...RAIN WILL CONTINUE DOWNEAST THIS EVENING. THE
HEAVIEST RAIN WILL BE ALONG THE IMMEDIATE COAST. LATEST GUIDANCE
IS SHOWING THE BULK OF THE HEAVY RAIN REMAINING OFFSHORE...BUT
SOME VERY HEAVY TROPICAL DOWNPOURS HAVE BEEN OCCURRING IN EASTERN
PORTIONS OF SOUTHERN NEW ENGLAND. THE FLOOD WATCH REMAINS IN
EFFECT OVERNIGHT TO ACCOUNT FOR THE POSSIBILITY THAT SOME OF THIS
HEAVIER RAIN MAY MAKE IT INTO DOWNEAST AREAS AS IT LIFTS
NORTHEASTWARD.
&&
.SHORT TERM /SUNDAY THROUGH TUESDAY/...
SHORT TERM PERIOD FROM SUN AM THROUGH TUE EVE WILL BE DOMINATED
BY TWO PRIMARY PHASES... THE FIRST WILL INVOLVE SOMEWHAT UNSETTLED
WX AS COMPLEX UPPER AND SFC SYSTEM INVOLVING THE REMNANTS OF DANNY
AND A SEPARATE UPPER SYSTEM LINGER ACROSS THE AREA. THE SECOND
PHASE WILL INVOLVE A RATHER BENIGN PERIOD OF WEATHER AS A STRONG
RDG OF PRES BEGINS TO BUILD EWRD INTO THE REGION FROM THE NRN
PLAINS...
AT THE START OF THE SHORT TERM PERIOD SUN AM XPCT THE CNTR OF WHAT
WAS DANNY TO BE LOCTD OVR XTRM SERN NS W/ A SECONDARY SFC LOW CNTRD
OVR SWRN QUEBEC PROVINCE. OUR REGION WILL ACTUALLY BE BTWN THESE
SYSTEMS SO OTHR THAN A WEAK SFC TROF CONNECTING THESE FEATURES -
XPCT LITTLE IN THE WAY OF SFC AND UPPER FORCING. AS A
RESULT...WILL CARRY ONLY CHC POPS W/ HGHST POPS IN THE VCNTY OF
THE SFC TROF ACROSS NRN MAINE. DURING THE DAY SUN AND INTO SUN
EVE...XPCT THE SFC LOW OVR SWRN QUEBEC TO TRCK ENEWRD ACROSS SRN
QUEBEC - PASSING JUST N OF THE AREA BY LATER SUN EVE. THIS WILL
ALLOW ANOTHER SFC TROF TO SWING EWRD ACROSS THE REGION AND THEN
PUSH E OF THE REGION AFTR MDNGT SUN NGT. THIS SHOULD RESULT IN AN
UPSWING IN POPS SPCLY NRN AREAS LATER SUN AFTN THRU SUN EVE.
THEREAFTER...XPCT POPS TO DCRS FROM W-E. INTO A COOL NWRLY FLOW ON
MON SO CAN NOT RULE OUT SOME LGT SHOWERS SPCLY N AND NW BUT
GENERALLY XPCT NIL POPS DOWNEAST ON MON W/ LOW CHC/SLGT CHC POPS N
AND NW. BY LATE MON/MON NGT...XPCT NIL POPS ALL AREAS AS HGH PRES
CNTRD OVR THE UPPER MISSISSIPPI RVR VLY BEGINS TO BUILD EWRD AND
EXERT ITS INFLUENCE ON OUR REGION. GENERALLY QUIET AND DRY CONDS
THEN XPCTD TO PREVAIL THRU TUE.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
BASICALLY USED THE GMOS FOR THE LONG TERM GRIDS. LARGE AREA OF HIGH
PRESSURE CENTERED OVER THE NORTHEAST WILL PROVIDE SUNNY AND
SEASONABLE TEMPERATURES TUESDAY NIGHT THROUGH EARLY FRIDAY. BOTH
GFS AND ECMWF INDICATE UPPER TROUGH MOVING THROUGH CANADA WILL
CROSS NEW ENGLAND LATE FRIDAY INTO EARLY SATURDAY. THIS MAY PUSH A
WEAK COLD FRONT ACROSS THE STATE LATE FRIDAY. MOISTURE WILL BE
LIMITED WITH THIS UPPER TROUGH AND COLD FRONT SO FOR NOW WILL
INCREASE CLOUDS BUT KEEP POPS LOW.
&&
.AVIATION /17Z SATURDAY THROUGH WEDNESDAY/...
MVFR TO IFR CONDITIONS ARE EXPECTED OVERNIGHT ACROSS THE NORTH
IN LOW CLOUDS. IFR TO LIFR CONDITIONS IN LOW CLOUDS...PATCHY
FOG AND RAIN IS EXPECTED DOWNEAST.
MAINLY VFR CONDS XPCTD THRU THE SHORT TERM PERIOD W/ SOME MVFR
PSBL MAINLY THE NRN TAF SITES SUN AM AS A WEAK W-E SFC TROF HANGS
ACROSS NRN MAINE. ANOTHER PERIOD OF MVFR PSBL LATE SUN INTO SUN
EVE AS ANOTHER SFC TROF - THIS ONE ORIENTED N-S - SWINGS EWRD
ACROSS THE AREA.
&&
.MARINE...
A GALE WARNING REMAINS IN EFFECT TONIGHT FOR WIND GUSTS OVER 35
MPH AS THE REMNANT LOW OF TROPICAL STORM DANNY MOVES THROUGH THE
GULF OF MAINE.
WILL LIKELY NEED AN SCA FOR HZRDS SEAS FOR SUN THRU SUN NGT.
XPCT SEAS TO FALL BLO SCA LEVELS DURING THE DAY ON MON...
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...FLOOD WATCH THROUGH SUNDAY MORNING FOR MEZ016-017-029-030-032.
MARINE...GALE WARNING UNTIL 2 AM EDT SUNDAY FOR ANZ050>052.
&&
NEAR TERM...BLOOMER
SHORT TERM...KHW
LONG TERM...KHW
AVIATION...BLOOMER
MARINE...BLOOMER/KHW
Hazardous weather outlook, Aug 29, 8:29 PM EST, 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
929 PM EDT SAT AUG 29 2009
MEZ001>006-010-011-015-031-310130-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
SOUTHERN PISCATAQUIS-
929 PM EDT SAT AUG 29 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE.
.DAY ONE...TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MEZ016-017-032-310130-
INTERIOR HANCOCK-CENTRAL WASHINGTON-NORTHERN WASHINGTON-
929 PM EDT SAT AUG 29 2009
...FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MAINE.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MEZ029-030-310130-
COASTAL HANCOCK-COASTAL WASHINGTON-
929 PM EDT SAT AUG 29 2009
...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MAINE.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ050>052-310130-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
929 PM EDT SAT AUG 29 2009
...GALE WARNING IN EFFECT UNTIL 2 AM EDT SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Flood, Hancock
- When
- August 29, 9:00 PM EST to August 30, 3:30 AM EST
- Where
- Hancock County, 0.86 mi NNW of Bar Harbor to 0.77 mi NNW of Bar Harbor
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 44.392, -68.205
Heavy rains...with rainfall rates of 1.0 to 2.0 inches per hour...produced street flooding in Bar Harbor. The intersection of West Street and Main Street was closed due to flooding...with traffic re-routed. Flooding was also reported along other portions of West Street which was closed due to flooding.
High Wind, Central Washington
- When
- August 29, 9:15 PM EST to 11:00 PM EST
- Where
- Central Washington forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
Trees were toppled in Cooper by wind gusts estimated at 60 mph.
High Wind, Central Washington
- When
- August 29, 9:25 PM EST to 11:00 PM EST
- Where
- Central Washington forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
Trees were toppled in Wesley by wind gusts estimated at 60 mph.
High Wind, Central Washington
- When
- August 29, 9:25 PM EST to 11:00 PM EST
- Where
- Central Washington forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
Trees were toppled in Charlotte by wind gusts estimated at 60 mph.
High Wind, Coastal Washington
- When
- August 29, 9:30 PM EST to 11:00 PM EST
- Where
- Coastal Washington forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
Trees were toppled in Eastport by wind gusts estimated at 60 mph. Several boats in the harbor were also torn from their moorings by the winds...with one boat damaged.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, August 29, 20091 death · 1 injured · 1 event
- Tornado and Damaging Wind in New York, August 29, 2009$525,000 · EF0 · 2 events
- Flood in Iowa, August 29 to 31, 2009$500,000 · 1 event
- Flood in Iowa, August 29 to 30, 2009$500,000 · 1 event
- Flash Flood in West Virginia, August 29, 2009$175,000 · 1 event
- Damaging Wind in Texas, August 29, 2009$60,000 · 52 kt wind · 1 event
- Rip Currents and High Surf in New Jersey, August 29 to 30, 20091 injured · 8 events
- Hail in Colorado, August 29, 20091 in hail · 4 events
- Hail and Heavy Rain in Oregon, August 29, 20091.25 in hail · 4 events
- Flash Flooding in New Jersey, August 29, 20093 events
- Rip Current and High Surf in Delaware, August 29 to 30, 20092 events
- Flooding in Massachusetts, August 29, 20092 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189079, 189065, 189066, 189069, 189070.